Does calcium cause constipation?
Can a high-calcium diet cause constipation? Ever since I was diagnosed with osteopenia, my doctor has had me on very high dose calcium supplements, and it seemed aroudn then as well that my bowel movements started becoming less regular.
Calcium supplementation is a proven treatment for osteopenia and osteoporosis. It is generally recommended that calcium intake in a women with either of these bone conditions be 1200 milligrams daily. Importantly, vitamin D should also be consumed on a daily basis, as adequate levels are very important to the uptake of calcium from the intestines into the blood stream. Symptoms of elevated calcium level can vary significantly, and often depend on the underlying condition causing the elevated calcium, the time period over which the change develops, and the age and physical status of the individual. Constipation is a well-known side effect of elevated calcium levels, and even mild elevations may be enough to alter one's bowel habits. Elevated calcium is also classically associated with depressed energy and mood, abdominal or flank pain, nausea, and altered mental status (if severe enough). Given the time course of your symptoms to the start of your calcium supplementation, it is certainly possible that the two are related. You should talk to your doctor to make sure that you are taking the appropriate amount of calcium supplementation, consider checking blood levels, and discuss the need to add stool softeners or bulk fiber to your diet.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.